Kentucky, 2021Flash Flood and Flooding in Kentucky, January 25 to 31, 2021
January 25 to 31, 2021 · NWS PAH · 5 events in 4 counties and zones
Locally heavy rain resulted in some isolated flash flooding in the Purchase area of west Kentucky. S, a prefrontal surface trough acted to quickly spread a swath of heavy rain into the region by daybreak.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally heavy rain resulted in some isolated flash flooding in the Purchase area of west Kentucky. As a 500 mb trough ejected into the central U.S, a prefrontal surface trough acted to quickly spread a swath of heavy rain into the region by daybreak. A surface warm front approached the region from the south, adding to rainfall totals during the day. Within a large area of steady rain, isolated elevated thunderstorms occurred north of the warm front. Storm total rainfall was mostly in the 2 to 4 inch range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 25, 5:13 AM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Jan 25, 5:13 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
513 AM CST Mon Jan 25 2021
.UPDATE...
Issued at 511 AM CST Mon Jan 25 2021
Updated Aviation discussion for the 12z TAF issuance.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 245 AM CST Mon Jan 25 2021
Showers are lifting north into southeast Missouri and western
Kentucky along a prefrontal trough early this morning. This
activity...along with a few rumbles of thunder at times...will
continue to spread north through the morning hours. The onset of
the rain should allow the murky visibility values to improve a
bit across the southern half of CWA.
Additional convection across southwest Missouri and northwest
Arkansas will arrive later this morning into early afternoon as
the warm front lifts north toward the AR/TN borders, bringing more
locally heavy rain. The orientation of the rain and thunderstorms
parallel to the warm front could allow for training to occur.
This could lead to some isolated flooding problems. Again
considered issuing a flood watch of some kind, but given the
antecedent dry conditions, we are optimistic the soil can handle
this long duration rainfall event. A final round of showers and
isolated thunderstorms will occur this afternoon ahead of the
surface cold front. This precipitation will be more progressive,
and should not add much to rainfall totals. The storm total QPF
remains consistent from the last forecast package...with a swath
of 1.5 to 2.5" inches expected across southeast Missouri, south of
Highway 13 in southern Illinois, and western Kentucky. Totals
diminish to around 1" along Interstate 64.
With the trend of the warm front staying confined to Tennessee,
high temperatures will be limited to the 40s and 50s across the
CWA with the exception of locations immediately along the TN
border in western Kentucky, where temperatures will briefly rise
into the lower 60s. Being north of the warm front will keep the
severe threat minimal at best. The SPC has maintained a marginal
risk of severe weather for hail due to elevated instability, but
suspect any hail that does occur will be below severe limits.
The precipitation will end from west to east from this afternoon
into the early evening as the surface low exits the region to the
east. Model time- height cross sections show robust low level
moisture lingering behind the low, so have trended towards a
pessimistic sky forecast tonight through Tuesday, especially for
the northern half of the CWA.
.LONG TERM...(Wednesday through Sunday)
Issued at 245 AM CST Mon Jan 25 2021
The next system we continue to watch closely arrives on Wednesday.
It does seem the system has sped up a bit to where the impacts of
this incoming upper trough will be felt as early as Wednesday
morning and it will be out of the area by Wednesday evening. By
afternoon, best precipitation chances will be east of the
Mississippi River. The problem right now lies in the differences in
where the best moisture will be located. The NAM is an outlier
showing all the best moisture and any QPF south of us. The rest of
the deterministic models show fairly deep moisture arriving during
the morning hours across the area. Still think the PoP values will
need to be raised given the majority of the GEFS and ECWMF ensembles
are indicating precipitation. The NBM has been consistently plugging
in 30ish PoPs, which is a good start but believe the chances should
be higher.
The next big item of concern will be p-type. There have been several
different solutions over the past few days on what the
moisture/thermal profiles will look like across the CWA. Looking at
the latest soundings, it sure looks cold enough for snow just about
everywhere. Colder air actually moves in throughout the day as well
so that just reinforces the confidences that the p-type should be
mainly snow. This could lead to some minor snow accumulations
especially on grassy or elevated surfaces, since the surface
temperatures will be above freezing. Of course modifications will
continue to be made to the forecast as we obtain a better idea of
QPF over the next couple of days.
We are dry by Wednesday evening and this dry weather lasts through
Friday night. Thursday will be a cold day, much like Wednesday.
However, as we head toward the latter half of the week and into the
first part of the weekend, we will be jumping up in temperatures,
with lower to mid 40s on Friday and lower 50s on Saturday as an
upper level ridge slowly builds overhead.
Our next upper level system still looks to arrive over the weekend,
bringing a pretty good chance of rain on Saturday into Saturday
night.
&&
.AVIATION...
Issued at 511 AM CST Mon Jan 25 2021
Expecting widespread showers and scattered thunderstorms through
this afternoon...along with MVFR fog and low IFR or LIFR cigs.
Vsbys could briefly drop to IFR under heavier showers.
Precipitation will end from west to east from mid to late
afternoon. However, there will be plenty of lingering low level
moisture behind the departing surface low, so low IFR/LIFR cigs
will continue through the end of the TAFs period along with MVFR
fog restrictions.
Winds will be generally E-NE through 0z, sustained at 10-15 kts.
In the afternoon, gusts up to 20 kts are possible. Late tonight,
behind the surface low, winds will become southwest around 5 kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...DWS
SHORT TERM...DWS
LONG TERM...CW
AVIATION...DWS
Hazardous weather outlook, Jan 25, 3:09 AM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
309 AM CST Mon Jan 25 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-260915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
309 AM CST Mon Jan 25 2021
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorm activity is expected this
morning and afternoon across much of the region. Locally heavy
rainfall is possible, which may cause minor flooding issues.
An isolated strong to severe thunderstorm is possible Monday
morning and afternoon across much of the region. Large hail is the
primary hazard.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Some light wintry precipitation is possible across much of the
region on Wednesday. Impacts from this system are expected to be
minimal.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but rainfall reports would
be appreciated.
DWS/CLW
In the hours before
Local storm report, Jan 25, 5:19 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
519 AM CST MON JAN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND GST 4 SSW GRAVELTON 37.24N 90.27W
01/25/2021 M47 MPH WAYNE MO MESONET
MESONET STATION PMRM7 PIEDMONT MO.
&&
DWSLocal storm report, Jan 25, 6:12 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
612 AM CST MON JAN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 AM HEAVY RAIN 5 W ASH HILL 36.77N 90.32W
01/25/2021 M1.89 INCH BUTLER MO ASOS
SIX HOUR RAINFALL TOTAL SINCE MIDNIGHT AT
ASOS STATION KPOF POPLAR BLUFF MO.
&&
DWSLocal storm report, Jan 25, 7:44 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
744 AM CST MON JAN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM FLOOD 1 NNE PADUCAH 37.08N 88.63W
01/25/2021 MCCRACKEN KY TRAINED SPOTTER
PARK AVENUE FLOODED AT 26TH STREET IN
PADUCAH.
&&
DWSFlood, McCracken
- When
- January 25, 7:44 AM CST to 10:30 AM CST
- Where
- McCracken County, Paducah to 2.36 mi ENE of Paducah
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.080, -88.630
U.S. Highway 60 was flooded at an intersection in Paducah.
Flood, Todd
- When
- January 25, 9:41 AM CST to 2:00 PM CST
- Where
- Todd County, 0.63 mi ENE of Elkton to 1.49 mi NW of Elkton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.822, -87.139
Water was over the road and rising on Business Loop 68 in Elkton.
Flash Flood, McCracken
- When
- January 25, 10:30 AM CST to 4:00 PM CST
- Where
- McCracken County, Hardmoney to 2.59 mi W of Fremont
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.950, -88.600
Flash flooding of Champion Creek prompted the closure of Highway 994.
Flood, Hopkins
- When
- January 25, 5:00 PM CST to 6:40 PM CST
- Where
- Hopkins County, 1.77 mi NE of Mortons Gap to 1.62 mi WSW of White City
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.250, -87.460
Three inches of water covered Highway 813 near exit 108 of the Pennyrile Parkway / Interstate 69.
Flood, Muhlenberg
- When
- January 26, 9:00 AM CST to January 31, 11:59 PM CST
- Where
- Muhlenberg County, Paradise to 2.21 mi SSW of Paradise
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -86.980
Minor to moderate flooding developed on the Green River as a result of heavy rainfall on the 25th. Some low-lying areas in the flood plain were inundated, mostly fields and undeveloped woodland. The river crested at 386.13 feet on the 29th, which is just above the threshold of 386 feet for moderate flooding. The flooding continued into February.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Alabama, January 25, 20211 death · 30 injured · EF3 · 2 events
- Winter Storm and Winter Weather in Missouri, January 25, 20212 deaths · 11 events
- Hail and Damaging Winds in Mississippi, January 25 to 26, 20211 death · 2 injured · $39,000 · 1 in hail · 6 events
- Damaging Winds in Arizona, January 25, 2021$272,000 · 61 kt wind · 16 events
- Flash Flooding and Flooding in Missouri, January 25, 2021$30,000 · 26 events
- Heavy Snow in Iowa, January 25 to 26, 202140 events
- Tornado and Hail in Tennessee, January 25, 2021$25,000 · EF0 · 6 events
- Winter Storm in Nebraska, January 25 to 26, 202124 events
- Winter Storm in Nebraska, January 25, 202124 events
- Winter Storm and Winter Weather in Iowa, January 25 to 26, 202122 events
- Winter Storm and Winter Weather in Illinois, January 25 to 26, 202122 events
- Winter Storm and Winter Weather in Virginia, January 25 to 26, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935964, 935965, 935967, 935966, 935968.